Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 63, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 24, 2016, 11:22 PM CDT for Gage County, Jefferson County, Pawnee County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2016, 11:22 PM CDT (04:22 UTC)
- Expired
- May 24, 2016, 11:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Gage County, NE, Jefferson County, NE, Pawnee County, NE
The radar
The Omaha radar (KOAX), 132 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 10:09 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
847
WUUS53 KOAX 250422
SVROAX
NEC067-095-133-250445-
/O.NEW.KOAX.SV.W.0063.160525T0422Z-160525T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1122 PM CDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN JEFFERSON COUNTY IN SOUTHEASTERN NEBRASKA...
SOUTHERN GAGE COUNTY IN SOUTHEASTERN NEBRASKA...
WESTERN PAWNEE COUNTY IN SOUTHEASTERN NEBRASKA...
* UNTIL 1145 PM CDT
* AT 1121 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DILLER...OR
15 MILES SOUTHWEST OF BEATRICE...MOVING NORTH AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BEATRICE...WYMORE...BLUE SPRINGS...ODELL...DILLER...BARNESTON...
LIBERTY...LEWISTON...STEELE CITY...VIRGINIA...HARBINE...
CUB CREEK RECREATIONAL AREA...
ROCK CREEK STATION STATE HISTORICAL PARK AND ROCKFORD STATE
RECREATION AREA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 160 AND 188.
HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 1 AND 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4001 9707 4028 9707 4028 9646 4026 9646
4026 9636 4001 9635
TIME...MOT...LOC 0421Z 181DEG 55KT 4009 9691
HAIL...0.88IN
WIND...60MPH
$$
MEAD2 follow-up statements
601
WWUS53 KOAX 250434
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1134 PM CDT TUE MAY 24 2016
NEC067-095-133-250445-
/O.CON.KOAX.SV.W.0063.000000T0000Z-160525T0445Z/
JEFFERSON NE-GAGE NE-PAWNEE NE-
1134 PM CDT TUE MAY 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EASTERN JEFFERSON...SOUTHERN GAGE AND WESTERN PAWNEE COUNTIES...
AT 1133 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF ODELL...OR 11 MILES SOUTH OF BEATRICE...MOVING NORTH AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BEATRICE...WYMORE...BLUE SPRINGS...ODELL...DILLER...BARNESTON...
LIBERTY...LEWISTON...STEELE CITY...VIRGINIA...HARBINE...
CUB CREEK RECREATIONAL AREA...
ROCK CREEK STATION STATE HISTORICAL PARK AND ROCKFORD STATE
RECREATION AREA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 160 AND 188.
HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 1 AND 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4001 9707 4028 9707 4028 9646 4026 9646
4026 9636 4001 9635
TIME...MOT...LOC 0433Z 194DEG 34KT 4010 9675
HAIL...0.88IN
WIND...60MPH
$$
MEAD481
WWUS53 KOAX 250441
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1141 PM CDT TUE MAY 24 2016
NEC067-095-133-250451-
/O.EXP.KOAX.SV.W.0063.000000T0000Z-160525T0445Z/
JEFFERSON NE-GAGE NE-PAWNEE NE-
1141 PM CDT TUE MAY 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JEFFERSON...SOUTHERN
GAGE AND WESTERN PAWNEE COUNTIES WILL EXPIRE AT 1145 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN NEBRASKA.
LAT...LON 4001 9707 4028 9707 4028 9646 4026 9646
4026 9636 4001 9635
TIME...MOT...LOC 0440Z 181DEG 55KT 4010 9675
$$
MEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:25 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, May 24, 6:25 PM CDT, 4 hours 57 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 625 PM CDT TUE MAY 24 2016 .SHORT TERM...(tonight through Friday) Issued at 320 PM CDT Tue May 24 2016 Latest water vapor imagery and RAP 500mb analysis show weak shortwave ridging overhead this afternoon behind a departing complex now over Missouri. Southwesterly flow continues with a few embedded weak shortwaves of interest. The first is over northeast Colorado with another showing up across western Kansas where a few lightning strikes have been noted. Afternoon surface analysis shows area of low pressure over southeast Colorado with very little in the way pressure differences across all of Nebraska and southwest Iowa. Boundary layer moisture remains in place with surface dewpoints fluctuating this afternoon and falling slightly into the upper 50s across our western counties where surface winds turned more southwesterly along a weak boundary. Forecaster uncertainty remains high as a few waves of convection are forecast to drift through the area as early as this evening. With the lack of a strong forcing mechanism late this afternoon into this evening, we continue to question some of the CAM solutions on developing storms over the area before dark. It seems more likely that storms that initiate across western Nebraska and parts of Kansas would spread east/northeast across the forecast area overnight tonight and continue into Wednesday morning. This being said, with a primed and unstable airmass in place, cannot rule anything out and so will continue monitor any convective developments closely. Thunderstorms that roll through overnight should continue into Wednesday morning and exit by afternoon. The cycle continues as several embedded shortwaves drive through southwesterly flow aloft and interact with several boundaries left over from previous convection. A stronger synoptic front will extend northeast from lee cyclone over western Kansas into southeast Nebraska on Thursday which will be the focus for strong thunderstorms Thursday and again on Friday. As has been the case in the past couple days, high moisture content could lead to very heavy rain in the stronger convection. .LONG TERM...(Friday night through Tuesday) Issued at 320 PM CDT Tue May 24 2016 By Friday night, a shortwave trough is forecast to extend across western Nebraska and Kansas and slide northeast into the Missouri River Valley by 00Z Sunday. Lee surface cyclone will also slide east/northeast across Kansas Friday through Saturday with an eastward extending warm front that will continue to be the primary focus for thunderstorm development. Shortwave ridging is expected over the area by mid day Sunday with persistent southwesterly upper level flow into next week. Sunday looks like our best shot at a dry forecast period with pops entering into the picture again Sunday night as a series of shortwaves roll northeast through the region. && .AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Thursday) Issued at 625 PM CDT Tue May 24 2016 Recent trends in visible satellite imagery indicate an agitated cumulus field from west of KLNK and KBIE to near KAUH. Latest surface observations indicate generally light winds with the best low-level convergence nearer to the Platte river. The upshot is that we are uncertain whether storms will arise from this convection. The better potential appears to be after 03 or 04z owing to increased moisture flux and isentropic ascent along the strengthening low-level jet. As such, TEMPO groups for thunderstorms have been included beginning at 04z for KLNK, 05z at KOFK and 06z at KOMA. Thunderstorm activity will likely linger in the vicinity of all TAF sites overnight. We have maintained prevailing VFR conditions with MVFR ceilings and visibilities around the thunderstorms. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && SHORT TERM...Kern LONG TERM...Kern AVIATION...Mead
Hazardous weather outlook, May 24, 3:34 PM CDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 334 PM CDT TUE MAY 24 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251045- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 334 PM CDT TUE MAY 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY SCATTERED STORMS ARE POSSIBLE THIS EVENING AND TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW SEVERE STORMS WILL BE POSSIBLE...FROM LATE THIS EVENING INTO THE OVERNIGHT HOURS. THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION TO THE SEVERE THREAT...A SIGNIFICANT AMOUNT OF MOISTURE IS IN PLACE ACROSS THE REGION. THUS...ANY STORMS THAT DEVELOP WILL PRODUCE HEAVY RAIN AND POTENTIALLY FLASH FLOODING. THE BIGGEST THREAT FOR FLASH FLOODING WILL BE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEK...WITH CHANCES FOR THUNDERSTORMS THROUGH MUCH OF THE PERIOD. SEVERE WEATHER WILL BE POSSIBLE AT TIMES AND SOME FLOODING IS LIKELY TO OCCUR...AT LEAST THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR WEDNESDAY.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 11:43 PM CDT | Special Weather Statement | OAX | Gage | 47 min |
| May 24, 11:47 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Lancaster, Saline | 28 min |
| May 24, 11:55 PM CDT | Special Weather Statement | OAX | Pawnee | 50 min |
| May 25, 12:54 AM CDT | Special Weather Statement | OAX | Butler, Cass, Douglas, Sarpy, Saunders | 51 min |
| May 25, 1:13 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Sarpy, Saunders | 16 min |
| May 25, 1:41 AM CDT | Special Weather Statement | OAX | Douglas, Washington | 49 min |
| May 25, 2:55 AM CDT | Special Weather Statement | OAX | Cedar, Madison, Pierce, Stanton, Wayne | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.